MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SPYGLASS DISCOVER DIGITAL CATHETER; CHOLEDOCHOSCOPE AND ACCESSORIES, FLEXIBLE/RIGID

BOSTON SCIENTIFIC CORPORATION SPYGLASS DISCOVER DIGITAL CATHETER; CHOLEDOCHOSCOPE AND ACCESSORIES, FLEXIBLE/RIGID
Model Number M00546780
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Optical Problem (3001)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Block d2b: pro code ntn.Block h6 (impact codes): imdrf impact code f1001 is being used to capture the reportable event of aborted/cancelled procedure.
 
Event or Problem Description
Notes: this report pertains to two devices used during the same procedure.Refer to manufacturer report number 3005099803-2024-00211 for the spy discover catheter and 3005099803-2024-00210 for the spy ds controller.It was reported to boston scientific corporation that spy discover catheter and spy ds controller were used during a lithotripsy in radiological procedure performed in the hepatic duct for the treatment of hepatic stones on (b)(6) 2024.During procedure, the visualization of the spy discover catheter was lost after 30 minutes of usage.The scope was connected and disconnected to the spy ds controller several times however, the visualization was lost.The procedure was not completed due to this event.The rescheduled procedure is planned to be completed at a later date.There were no patient complications reported as a result of this event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Block d2b: pro code ntn.Block h6 (impact codes): imdrf impact code f1001 is being used to capture the reportable event of aborted/cancelled procedure.Block h10 the returned spyscope ds ii was analyzed, and one elevator mark was noted on the shaft of the catheter.An image assessment for visualization was performed.Upon plugging the device into the controller, no live image was displayed.Articulation of the working length using the steering wheels at the handle had no effect in restoring an image.The reported complaint regarding visualization was confirmed.X-ray imaging of the distal tip showed potential problem with the redistribution layer (rdl) in the form of corrosion characterized by light soldering and cloudiness.Potential damage to the camera wires was observed in x-ray assessment of the distal end in the form of a break/corrosion.No camera wire damage was observed in the pebax region of the catheter proximal to the working channel sleeve.X-ray imaging of the handle showed no problem with the breakout region or camera wires around the strain relief.X-ray imaging shows no damage to the camera wires at the printed circuit board assembly (pcba).The handle was opened and the electrical components inside were inspected visually.There was procedural residue seen in the plastic optic fibers (pof).Visual assessment showed no problem with the camera wires in the glue feature.The bond of the glue feature to the pcba was inspected, tweezers were used to wiggle the glue feature.The connection of the camera wires to the pcba was also inspected by slightly lifting the bottom of the glue feature for each of the four camera wires using the tip of the tweezers.No impact to the image was seen after these interactions.A leak test was conducted to determine if a leak path into the optics lumen was present based on the reported loss of visualization and residue noted near the breakout.The device was pressurized by injecting fluid through the irrigation port of the device while the distal end was inserted into a mock common bile duct (cbd) fixture.Pressure readings were recorded using a pressure gage and the device was pressurized until a reading of 6 psi displayed on the gage.Capacitance readings were recorded using an lcr meter while the fluid was being injected.An increase in capacitance and a drop in pressure was observed.Fluid was also seen leaving the breakout.During product analysis, x-ray assessment noted the presence of camera wire damage and was later confirmed upon visual inspection, nicked camera wire insulation along with corrosion of wire conductors was observed.No live image was present during testing and a leak test confirmed the presence of a leak in the form of an increase in capacitance, drop in pressure, and fluid leaving the breakout.The pebax was visually inspected, and damage in the form of a tear above the optics lumen was observed.Sealing the optics lumen with glue caused the leak to stop.The pebax is a flexible material at the tip where damage may occur through handling or external forces during procedure and allows for a leak to occur.The condition of the wires suggests a lack of controls regarding camera wire handling during the manufacturing process, resulting in nicked insulation of the camera wires.Process controls were implemented on the manufacturing line to minimize the occurrence of this failure.This included additional visual inspections and new tooling that had less blunt edges that could nick the insulation of the camera wire.The process changes and tool change are being monitored for effectiveness and will be escalated should an excursion be observed.Based on all gathered information, the most probable failure mode for this device was an optics lumen leak caused by the damage to the pebax as the image was lost 30 minutes into the procedure and residue was observed in the breakout indicating that backflow up into the optics lumen was present.Therefore, the probable cause selected for the visualization problem is cause traced to component failure, which indicates that the failure is a random or expected failure of the device component, in this case the pebax.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.

Brand Name
SPYGLASS DISCOVER DIGITAL CATHETER
Common Device Name
CHOLEDOCHOSCOPE AND ACCESSORIES, FLEXIBLE/RIGID
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
780 brookside drive
spencer IN 47460
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key18605538
Report Number3005099803-2024-00211
Device Sequence Number16849175
Product Code FBN
UDI-Device Identifier08714729994183
UDI-Public08714729994183
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K200483
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2025
Device Model NumberM00546780
Device Catalogue Number4678
Device Lot Number0032435752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2024
Supplement Date Received by Manufacturer03/08/2024
Initial Report FDA Received Date01/30/2024
Supplement Report FDA Received Date03/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown